Nebraska, 2002

Damaging Wind in Nebraska, September 18, 2002

September 18, 2002 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 18, 1:35 PM CST, 5 hours 32 minutes earlier.

Area forecast discussion, Sep 18, 1:35 PM CST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
235 PM CDT WED SEP 18 2002

COMPLEX FORECAST WITH MAIN CHALLENGE BEING TSTM INTENSITY AND
DURATION IN THE FIRST PERIOD.

SYNOPSIS...
COMPLEX AND ENERGETIC PATTERN IS FOUND OVER THE PLAINS THIS
MORNING.  WIDESPREAD NOCTURNAL THUNDERSTORM ACTIVITY IS NOW
DECREASING IN COVERAGE...BUT STILL FORMING ALONG THE PLATTE
RIVER...WHERE SFC AND 850MB COVERGENCE CONTINUES.  OVERNIGHT
CONVECTION HAS BEEN FED ON THE NOSE OF 55KT 850MB LLJ WINDS...16C
DEWPOINTS AT 850MB...AND POTENT SHORT WAVE TROF EJECTING FROM THE
CLOSED 500MB LOW IN WESTERN SD.
MAIN ENERGY ALOFT STILL HANGS TO THE WEST.  110-120KT JET IS ROUNDING
THE FOUR CORNERS REGION AT 12Z...WITH THE NOSE OF THIS JET PUSHING
INTO WESTERN KS.  THE COMBINATION OF THIS...AND THE ADVANCING COLD
FRONT THROUGH CENTRAL NE...WILL FOCUS THUNDERSTORM ACTIVITY OVER THE
AREA AGAIN THIS AFTERNOON AND EVENING.  SKIES ACROSS SERN NE ARE
AND WINDS REMAIN BACKED.  WITH PLENTY OF UPPER LEVEL
SUPPORT...SHEAR...AND DECENT SURFACE HEATING IN PLACE...SEVERE
STORMS SEEM QUITE POSSIBLE OVER SOUTHEASTERN SECTION OF THE CWA.

SHORT TERM...
EVENING CONVECTION APPEARS LIKELY IN SOUTHEAST COUNTIES WITH DECENT
CHANCE OF SEVERE.  ELSEWHERE CLOUDS HAVE HELD DOWN INSTABILITY TODAY
AND EXPECT MAINLY GENERAL THUNDER.  SINCE THE COLD FRONT IS ALREADY
WORKING INTO THE CWA...NORTHWESTERN ZONES APPEAR TO BE FREE OF
SIGNIFICANT CHANCES OF RAIN AND THUNDER.  AFTER 06Z TONIGHT...ALL
MODELS PUSH COLD FRONT THROUGH THE AREA BEFORE IS HANGS UP OVER
NORTHERN MO.  THIS WILL TEMPORARLY END THE THREAT OF RAIN OVER ALL
BUT THE SOUTHEASTERN COUNTIES.  BY THURSDAY EVENING...AVN SHOWS THE
CLOSED 500MB LOW OVER EASTERN NE AND WRN IA.  MAIN MOISTURE PLUME IS
NOT THAT FAR TO THE EAST AT THAT TIME...AND GIVEN STRENGTH OF THIS
LOW...I FEEL THAT CHANCE POPS ARE WARRANTED FOR THURSDAY AFTERNOON
AND EVENING.  THE ETA IS SLOWER WEAKER WITH THIS FEATURE AS IT LIFTS
NORTHEAST...BUT AGREE WITH HPC THAT THIS IS LESS LIKELY THAN MORE
PROGRESSIVE AVN.  THURSDAYS TEMPS WILL BE HELD DOWN BY CLOUDS AND
SHOWERS...SO WILL GO WITH TEMPS IN THE MIDDLE 60S.

EXTENDED...
COLD FRONTAL PASSAGE SATURDAY CONTINUES TO TREND TOWARD DRY
SOLUTIONS IN THE LATEST MODEL RUNS.  MOISTURE RETURN LOOKS TO BE TOO
SHORT LIVED AFTER THE CURRENT SYSTEM EXITS THE MIDWEST.  IN
ADDITION...MAIN WESTERLY FLOW ALOFT WILL REMAIN NORTH OF THE CWA.
SUNDAY...THE AREA WILL UNDER THE INFLUENCE OF CANADIAN HIGH
PRESSURE...HOWEVER...WITH MAINLY WESTERLY FLOW ALOFT...THIS HIGH
WILL SHIFT EAST RATHER QUICKLY.  THIS ALLOWS...FOR HEALTHY RETURN
FLOW SUNDAY NIGHT INTO MONDAY AS NEXT SHORT WAVE TROF RIDES
SOUTHEAST INTO THE AREA.  FORECAST FOR TUESDAY INTO WEDNESDAY LOOKS
ON TRACK AS LARGE CANADIAN HIGH DROPS SOUTH FROM ALBERTA.  BOTH MRF
AND UKMET ADVERTISE SHOW 850MB CONVERGENCE OVER THE AREA TUESDAY
INTO WEDNESDAY...SO I WILL CONTINUE CURRENT CHANCE OF RAIN.
OVERALL...EXTENDED FORECAST WILL BE ON THE COOL SIDE...WITH WEATHER
DOMINATED BY NORTHERN STREAM SYSTEMS.

.OMA...NONE.

ERVIN

In the hours before

Special weather statement, Sep 18, 4:00 PM CST, 3 hours 7 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-190600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT WED SEP 18 2002

THERE IS A GOOD CHANCE THAT STORM SPOTTERS WILL BE NEEDED OVER
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THROUGH LATE
EVENING...GENERALLY SOUTH AND SOUTHEAST OF A LINE FROM LINCOLN TO
OMAHA. THERE IS A SMALLER CHANCE THAT SPOTTER ACTIVATION WILL BE
NEEDED NORTH OF THAT AREA THROUGH MID EVENING.

A COLD FRONT MOVING ACROSS CENTRAL NEBRASKA WILL MOVE INTO
EXTREME SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS
EVENING...WHILE A STRONG UPPER LEVEL DISTURBANCE MOVES INTO THE
CENTRAL PLAINS. THE FRONT AND UPPER LEVEL SYSTEM WILL INTERACT
WITH A WARM AND UNSTABLE AIRMASS THAT HAS OVERSPREAD THE REGION
AND SHOULD PRODUCE SCATTERED THUNDERSTORMS THIS EVENING.
FAVORABLE WIND SHEAR PROFILES INDICATE THAT SOME SUPERCELLS ARE
POSSIBLE OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...WITH A RISK
OF LARGE HAIL AND DAMAGING WINDS. FARTHER NORTH THE INSTABILITY
AND WIND SHEAR VALUES WERE A LITTLE LESS...BUT THERE STILL IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL THE MAIN
SEVERE THREAT.

THE CHANCE OF SEVERE WEATHER IS EXPECTED TO DIMINISH BY MID
EVENING ALONG AND NORTH OF A LINCOLN TO OMAHA LINE...BUT IT COULD
LAST THROUGH LATE EVENING IN FAR SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA.

A FEW SHOWERS AND THUNDERSTORMS COULD LINGER INTO THE MORNING
HOURS THURSDAY...HOWEVER NO SEVERE WEATHER IS ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE)

***PLEASE NOTE***
THE HAZARDOUS WEATHER OUTLOOK ISSUED BY WFO OMAHA/VALLEY WILL
BE SENT USING A DIFFERENT IDENTIFIER STARTING OCTOBER 1, 2002.
THE NEW IDENTIFIER IS...

   WMO HEADING...	FLUS43 KOAX
   AWIPS ID......	HWOOAX

THE NEW IDENTIFIER IS RESERVED FOR THE HAZARDOUS WEATHER OUTLOOK
ONLY.

CHERMOK
Local storm report, Sep 18, 5:45 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
645 PM CDT WED SEP 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

527 PM    SHAMBAUGH                 IA   1.75 INCH HAIL
09/18/02   PAGE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

550 PM    CLARINDA                  IA   1 INCH HAIL
09/18/02   PAGE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

615 PM    HOOPER                    NE   1 INCH HAIL
09/18/02   DODGE                          REPORTED BY PUBLIC.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richardson

When
September 18, 7:07 PM CST
Where
Richardson County, Verdon
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
40.150, -95.700

Thunderstorm winds downed 6 to 8 inch diameter tree limbs in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320219.